Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 12, NWS Topeka, KS

May 30, 202223 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 30, 2022, 2:32 AM CDT for 23 counties in Kansas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 30, 2022, 2:32 AM CDT (07:32 UTC)
Expired
May 30, 2022, 3:58 PM CDT
In force
13 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS73 KTOP 300732
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
232 AM CDT Mon May 30 2022

KSZ020>024-034>039-054-055-058-301600-
/O.NEW.KTOP.WI.Y.0012.220530T0732Z-220530T1600Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Burlington, and Lebo
232 AM CDT Mon May 30 2022

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
831 
WWUS73 KTOP 300858
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
358 AM CDT Mon May 30 2022

KSZ008>012-026-040-056-059-301600-
/O.EXA.KTOP.WI.Y.0012.000000T0000Z-220530T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Jefferson-Douglas-
Franklin-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Lawrence, Ottawa, 
and Garnett
358 AM CDT Mon May 30 2022

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Republic, Washington, Marshall, Nemaha, Brown, 
  Jefferson, Douglas, Franklin and Anderson Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ020>024-034>039-054-055-058-301600-
/O.CON.KTOP.WI.Y.0012.000000T0000Z-220530T1600Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Burlington, and Lebo
358 AM CDT Mon May 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
572 
WWUS73 KTOP 300900
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
400 AM CDT Mon May 30 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-301600-
/O.CON.KTOP.WI.Y.0012.000000T0000Z-220530T1600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
400 AM CDT Mon May 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
727 
WWUS73 KTOP 301546
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1046 AM CDT Mon May 30 2022

KSZ008-009-020-021-034-035-301800-
/O.EXT.KTOP.WI.Y.0012.000000T0000Z-220530T1800Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
1046 AM CDT Mon May 30 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...South winds 20 to 25 mph with gusts up to 45 to 50 mph.

* WHERE...Washington, Cloud, Clay, Republic, Dickinson and 
  Ottawa Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-302100-
/O.EXT.KTOP.WI.Y.0012.000000T0000Z-220530T2100Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
1046 AM CDT Mon May 30 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
363 
WWUS73 KTOP 301753
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1253 PM CDT Mon May 30 2022

KSZ008-009-020-021-034-035-301900-
/O.EXP.KTOP.WI.Y.0012.000000T0000Z-220530T1800Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
1253 PM CDT Mon May 30 2022

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Winds have weakend below wind advisory criteria, so the wind
advisory will be allowed to expire. Winds will remain breezy with
gusts of 35 to 40 mph possible through this evening.

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-302100-
/O.CON.KTOP.WI.Y.0012.000000T0000Z-220530T2100Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
1253 PM CDT Mon May 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
735 
WWUS73 KTOP 302058
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
358 PM CDT Mon May 30 2022

KSZ010>012-022>024-026-036>040-054>056-058-059-302200-
/O.CAN.KTOP.WI.Y.0012.000000T0000Z-220530T2100Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
358 PM CDT Mon May 30 2022

...WIND ADVISORY IS CANCELLED...

While gusty winds will likely remain, wind speeds have diminished
below Advisory criteria.

$$
AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 30, 12:22 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 30, 12:22 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1222 AM CDT Mon May 30 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 256 PM CDT Sun May 29 2022

Key Points:

- Warm and windy through tomorrow

- Severe storms possible late afternoon through nighttime hours
tomorrow

- Additional rounds of storms Tuesday into Wednesday bring locally
heavy rainfall and renewed flooding concerns

Sfc trough extends from southeastern CO through western KS into
central NE early this afternoon, which has resulted in a tight
pressure gradient across the CWA. South winds have reached advisory
criteria at a few locations and should slightly decrease this
evening and overnight, though gusty winds are expected to continue
into tomorrow. Wouldn't rule out near-criteria conditions on a more
isolated basis and will monitor trends, but no changes have been
made to the advisory at this time. Have removed PoPs from north
central KS this evening with the better forcing being well to our
northwest and CAM guidance largely keeping convection out of the
area. The only exception to this is overnight, closer to sunrise,
with a few CAMs once again showing a weak signal for isolated
elevated convection within the WAA regime as we've seen the last
couple of mornings. Added slight chance PoPs for a brief period
tomorrow morning near the KS/NE border, although that could extend
further south if we trend more toward the latest HRRR run from 18Z.

Most focus has been on the potential for severe storms tomorrow.
What we do know at this point is the environment looks favorable for
severe weather by the afternoon, especially along the dryline. Main
question revolves around the coverage of storms, both around
initiation time and into the evening. At this time, the favored
scenario is for storms to develop along the dryline late in the
afternoon, which is progged to be located in the Marysville-
Manhattan-Abilene vicinity. The atmosphere would be very unstable
with an eroded cap by this time with 2000-4000 J/kg SBCAPE and 50+
kt effective shear. Supercells look to develop initially before
congealing into lines and/or clusters. Hodographs become more
elongated into the early evening with the increase of the LLJ. This
would favor large hail, damaging wind, and a few tornadoes all being
possible. Later into the evening and overnight, the event should
evolve into more of a hail and wind threat with the cold front
catching up to the dryline and pushing southeast across the area.
The higher probabilities are in the northern half of the CWA, but
everyone should at least be prepared for severe weather potential -
east central areas would see it later in the night if it holds
together.

The GFS has the frontal boundary south of the area by Tuesday
afternoon, but the NAM continues to keep it a bit slower, so we
continue to keep an eye on potential for redevelopment Tuesday
afternoon mainly in east central areas. Even if the sfc boundary is
further south, the 850mb front hangs around into Wednesday and with
additional disturbances within the flow, chances for storms exist
through mid-week. Good moisture transport along with Pwat of at
least 1.5" should result in efficient rain producers, and areas that
see repeated rounds of rain could see a return of flooding concerns
with more saturated grounds.

High pressure moves in for Thursday and Friday with cooler
temperatures and highs in the 70s. Another chance for storms may
arrive late in the week as another system moves through the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1222 AM CDT Mon May 30 2022

LLWS continues through 14Z at the terminals with a 60-65kt low
level jet around 1500 AGL. Winds continue out of the south around
16-20kts with gusts to 30-35kts then decrease slightly after 02Z
Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...53
Hazardous weather outlook, May 29, 2:59 PM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Sun May 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
259 PM CDT Sun May 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A wind advisory continues until 8 pm this evening for areas along
and southwest of a line from Emporia to Manhattan to Concordia.
South winds are forecast around 30 mph with gusts around to 40
mph. Driving high profile vehicles could be difficult and boating
may be dangerous.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe storms will be possible across the entire outlook area
during the late afternoon and evening Monday. Storms could be
capable of very large hail, damaging winds, and tornadoes.

Repeated rounds of heavy rainfall Monday night through Wednesday
night could lead to the redevelopment of flooding for areas that
remain saturated from recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:17 PM CDTSpecial Weather StatementTOPPottawatomie28 min
May 30, 5:40 PM CDTSpecial Weather StatementTOPMorris35 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee30 min
May 30, 5:50 PM CDTSpecial Weather StatementTOPJackson25 min
May 30, 5:59 PM CDTSevere Thunderstorm WarningTOPJackson31 min
May 30, 6:19 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson26 min
May 30, 6:49 PM CDTSevere Thunderstorm WarningTOPLyon, Morris17 min

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.